Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 202, NWS Topeka, KS

September 20, 1998Dickinson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 20, 1998, 5:05 PM CDT for Dickinson County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 1998, 5:05 PM CDT (22:05 UTC)
Expired
Sep 20, 1998, 5:45 PM CDT
In force
40 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Dickinson County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-410 J/kg
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

836 
WUUS1 KTOP 202206 RRA
SVRTOP
KSC041-202245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
505 PM CDT SUN SEP 20 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     SOUTHWESTERN DICKINSON COUNTY IN CENTRAL KANSAS

* UNTIL 545 PM CDT

* AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF CARLTON...OR ABOUT 24
  MILES SOUTH OF ABILENE...MOVING NORTHEAST AT 15 MILES PER HOUR.

* SOME LOCATIONS AFFECTED...
     HOPE
     CARLTON

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

58

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:09 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Sep 20, 3:09 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE  TOPEKA KS
309 PM CDT SUN SEP 20 1998

TEMPERATURES AND PRECIPITATION MAIN FORECAST PROBLEMS.

19Z SURFACE SHOWS A COUPLE OF DIFFERENT BOUNDARIES IN THE PLAINS.
SURFACE LOW IN THE VICINITY OF KDDC...AND A WARM FRONT INTO CENTRAL
THEN SOUTHEAST KANSAS.  MAIN COLD FRONT LOOKS TO BE HANGING BACK IN
NEBRASKA AS DEW POINTS IN THE 40S AND 50S ARE NOTED IN MUCH OF
KLBFS CWA.  SOME CONVECTION STARTING TO FIRE IN WARM SECTOR OVER
SOUTHCENTRAL KANSAS WHERE ADAP SHOWS LIS AROUND -8 AND WEAK CAP.
SOME OF THIS CONVECTION COULD SKIRT SOUTHERN CWA THIS EVENING.

MODELS DIFFER IN HANDLING LOW LEVEL COLD AIR WITH AVN MOST
AGGRESSIVE DRIVING IT SOUTH AND NGMS NORTHWARD BIAS HOLDING COLD
AIR OFF AWHILE.  ETA NORMALLY BEST IN THESE SITUATIONS SO WAS
FOLLOWED.  EXPECT NEBRASKA COLD FRONT TO GRADUALLY WORK ITS WAY
SOUTH OVERNIGHT MAKING IT INTO NORTHERN KS BY MORNING THEN THROUGH
CWA BY MONDAY AFTERNOON.  MEANWHILE MID LEVEL IMPULSES EJECT FROM
GREAT BASIN UPPER LOW AND INTO THE PLAINS.  CONVERGING Q-VECTORS
SUGGEST LIFT INTO CENTRAL THEN EASTERN KS TONIGHT WHILE SOUTHERLY
FLOW RIDES UP AND OVER SOUTHERN KANSAS WARM FRONT.  310K ISENTROPIC
ANALYSIS INDICATES DECENT PRESSURE ADVECTION INTO THE CWA AS WELL.
THUS WILL KEEP LIKELY POPS GOING TONIGHT OVER ALL OF THE AREA AND
WILL TAPER TEMPS NORTH TO SOUTH.  DEW POINTS STILL IN THE 60S ACROSS
THE CWA SO ONLY THE NORTHERN ZONES SHOULD DROP BELOW 60 AS FRONT
APPROACHES.

AS FRONT DROPS SOUTH MONDAY...PRECIP POSSIBLE RIGHT ON THROUGH
TUESDAY AS EAST TO NORTHEAST LOW LEVEL FLOW IS OVERRUN BY SOUTHERLY
THEN WESTERLY FLOW ALOFT.  BEST CHANCES WILL COME MONDAY NIGHT AS
NEXT PIECE OF ENERGY EJECTS INTO THE PLAINS.  COOL AIR WILL CONTINUE
TO BE REINFORCED THROUGH TUESDAY SO WILL KNOCK A COUPLE OF CATEGORIES
OFF HIGHS AND LOWS.  FINAL NUMBERS LOOK TO BE A BLEND OF FWC/FAN
GUIDANCE VALUES...MORE IN LINE WITH ETA SURFACE TEMPERATURE PROGS.

.TOP...NONE.

SD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 5:45 PM CDTSevere Thunderstorm WarningTOPClay45 min
Sep 20, 6:09 PM CDTTornado WarningTOPClay, Geary, Riley46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.